Hail, Benton
- When
- April 10, 5:00 PM CST
- Where
- Benton County, 2.34 mi SSW of Mora
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.490, -93.240
A cold front slowly sagged south across the area during Sunday and Sunday night April 10, 2016. Thunderstorms developed along the cold front across portions of central Missouri early in the evening and expanded along the front to the southwest into southeastern Kansas and southwest Missouri during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cold front slowly sagged south across the area during Sunday and Sunday night April 10, 2016. Thunderstorms developed along the cold front across portions of central Missouri early in the evening and expanded along the front to the southwest into southeastern Kansas and southwest Missouri during the evening. As upper level energy tracked across the Southern Plains showers and thunderstorms developed and spread across the area during the overnight hours, though the intensity was weaker overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 10, 2:32 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 332 PM CDT SUN APR 10 2016 .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Apr 10 2016 Seeing quite a variation in temperatures in and near the forecast area this afternoon. Over southeast Kansas temperatures have risen into the lower/mid 80s ahead of the approaching dry line east of Wichita and the associated cold front extending east northeast from the dryline toward the south side of KC. Persistent cloud cover has held temperatures in the 60s to lower 70s over much the MO Ozarks. Dewpoint temperatures have crept up into the mid 50s to lower 60s over southwest MO/southeast KS. Expect storms to develop over southeast Kansas late this afternoon along the dryline or thermal boundary from clouds along the KS/MO border. LAPS data still indicates some convective inhibition but with temperatures getting so warm, don't think it will be too long before capping inversion breaks. NAM BUFR hodograph remains curved through the evening and with low level jet coming into play, see some potential for rotating storms so included limited tornado threat to HWO for this evening, mainly west of 65. Overall instability will decrease as storms move eastward. However with the front lining up parallel to upper flow we could see some training effects and localized flooding late tonight and early Monday. .LONG TERM...(Monday Night through Sunday) Issued at 247 PM CDT Sun Apr 10 2016 Another Canadian High building southward into the forecast area will drop temperatures into the mid 30s Monday night. Model trends have been a little warmer this run so do not plan on putting any freeze headlines out with this package. Another upper trough moves to the south of the Ozarks on Wednesday. Latest model guidance keeps precipitation south of our area but will need to monitor this feature for potential precip addition to our southern counties. Otherwise we will see mainly dry conditions and a warming trend through mid/late week with upper level ridging over the central US in response to digging upper trough over the western CONUS. This system is expected to affect the region either late Saturday or Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1227 PM CDT Sun Apr 10 2016 MVFR ceilings will persist through early afternoon across all the TAF sites as a strong low level jet continues to bring moisture into the area. Ceilings should improve and scatter into VFR late this afternoon. This will be brief however as showers and thunderstorms will develop to the northwest of JLN and SGF and push into the area late this evening into the overnight hours. Confidence is somewhat low on the timing of thunder but it does look like near 00z in JLN and closer to 03z at SGF. BBG may be closer to 05z for thunder. Severe thunderstorms are possible with this activity at the TAF sites. Ceilings and vis will both drop in thunderstorms. IFR conditions are expected tomorrow morning at all three sites. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Terry LONG TERM...Terry AVIATION...Burchfield
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 336 PM CDT SUN APR 10 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 336 PM CDT SUN APR 10 2016 ...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... WINDS WILL CONTINUE TO GUST TO OVER 30 MPH FROM THE SOUTHWEST THROUGH THE AFTERNOON. AN APPROACHING DRY LINE AND COLD FRONT WILL INTERACT WITH AN INCREASINGLY UNSTABLE AIRMASS AND DEVELOPING LOW LEVEL JET TO PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI FROM LATE THIS AFTERNOON INTO THE EVENING HOURS. THESE STORMS WILL SPREAD EASTWARD INTO THE REST OF SOUTHWEST AND CENTRAL MISSOURI THROUGH THE LATE EVENING AND OVERNIGHT HOURS. THERE WILL BE AN ELEVATED CHANCE FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THROUGH THE EVENING. THERE WILL ALSO BE A LIMITED CHANCE FOR TORNADOES...MAINLY ALONG AND WEST OF A LINE FROM CASSVILLE TO VERSAILLES...FROM 5 PM TO MIDNIGHT. AS THUNDERSTORM CONTINUE TO DEVELOP DURING THE OVERNIGHT HOURS...LOCALIZED HEAVY RAIN WILL LEAD TO A LIMITED THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RESIDUAL FLOODING OF LOW LYING AREAS WILL BE POSSIBLE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR LOCATIONS ALONG AND WEST OF A LINE FROM WARSAW TO ASH GROVE TO CASSVILLE. SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT FOR LOCATIONS ALONG AND WEST OF A SALEM TO BRANSON LINE. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) TERRY
The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
7 hail, 1 flash flood, 1 lightning. Local standard time, as filed.
There were multiple reports of large hail up to 2 inch in diameter. Numerous cars were damaged with dents and broken car windows in the area. There were reports of siding damage to a church and some homes due to the hail. There were multiple pictures of the large hail on social media. This storm report will include the total estimated damage cost for the entire county with this event.
Golf ball size hail was reported.
The Appleton City COOP observer reported dime to nickel size hail.
The public reported nickel to quarter size hail.
Golf ball size hail was reported at Highway 135 and Elhers Road just north of Stover, Missouri. A few cars and windows were damaged. This storm report will include the damage cost estimates for the entire county with this event.
There was high water over State Highway T due to flash flooding.
A lightning struck a house in Highlandville which caused a fire. The house and property inside was a total loss. Time was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618799, 618800, 618801, 618802, 618803, 618804, 618798, 618805, 618806.